Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Can exterior paint fumes affect cardiac rhythm? High BP, sinus rhythm attack.

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Question
Can exterior paint fumes affect A Fib? I worked in my office with AC on & overhead fan going when painter was
working on my roll out windows. After he left, I had a sinus rythum attack strong enough that I used my medical alet system & went to ER. They kept me 4 hrs. & I opted to return to my home. My blood pressure also spiked to 176/100?? ER Dr. didn't think the paint had caused this, but said they do not know what causes sinus rythyms to
change. What is your opinion? I have a credit with "Ask a Doctor" from a previous visit plus I am seeing Cardio
doctor today to get his or her opinion.
Posted Wed, 11 Apr 2012 in Lung and Chest disorders
 
 
Answered by Dr. Raja Sekhar Varma 28 minutes later
Hello,

Thank you for your query.

I do not think that exterior paint fumes have a direct effect on the cardiac rhythm, unless you develop an allergic reaction which in turn may secondarily trigger the arrhythmia in certain susceptible individuals.

However, in order to answer your question better, I need a few clarifications from you.

1) What did you mean by "sinus rhythm attack"? Sinus rhythm is the normal rhythm of the heart. Did you mean that you developed Atrial Fibrillation? I would like to know your exact symptoms (chest pain, breathing difficulty, palpitations, etc)
2) Are you a hypertensive patient?
3) Are you taking any regular medicines?
4) Do you have any allergies, bronchial asthma?
5) Is it possible to upload your ECGs on this website?
6) Is this the first time you had an Arrhythmia?

Kindly get back to me with these answers so that I can give you a specific reply.

Awaiting your reply.

With regards,
Dr RS Varma
Above answer was peer-reviewed by
 
Follow-up: Can exterior paint fumes affect cardiac rhythm? High BP, sinus rhythm attack. 9 hours later
I HAVE HAD A-FIB FOR 10 TO 15 YRS, THIS EPISODE THAT I WROTE YOU ABOUT WAS THE WORST ATTACK I HAVE HAD. I WAS ALSO CONCERNED ABOUT THE SPIKE IN MY BLOOD PRESSURE. I TAKE FLECAINIDE 100 MG. TWICE A DAY FOR A-FIB AND
DYNACIRC CR 10 MG/ONCE A DAY FOR BLOOD PRESSURE, IT IS USUALLY IN THIS RANGE AS I CHECK IT EACH DAY 127/78.

I WENT ONLINE & LOTS OF A-FIB PEOPLE HAVE HAD REACTIONS WITH PAINT,NEW CARPETS, INSECTICIDES, ETC. MY CARDIO DR. CHANGED PRESCRIPTION FROM DYNACIRC TO DILTIAZEM XXXXXXX COATED BEADS 120,CP24 TODAY.
you have never answered my first follow up question, DO SO AT ONCE OR I WILL CANCEL MY CR. CARD PMT. THE FIRST RESPONSE WAS NOT SUFFICIENT FOR ME TO PAY YOU.
PLEASE RESPOND ASAP.
 
 
Answered by Dr. Raja Sekhar Varma 5 hours later
Hello,
Thank you for the additional data.

You must understand that the initial data given by you was not sufficient to give you a specific reply.

As I said before, AF (atrial fibrillation) is not directly due to the paint or carpet or dust. Rather, it is a secondary response to an allergic manifestation to the paint/carpet/insecticide/dust, etc.

There are a lot of chemicals released in the body including histamines, catecholamines, etc which change the metabolic mileu of the cardiac cells and can trigger extra-systoles in the atria and the ventricles. These extra-systoles, depending on the timing of such events, in turn can trigger AF.

It is also well known that AF begets AF. Once an AF is triggered, there can be many factors which perpetuate the arrhythmia including metabolic issues, electrolyte problems, local factors like fibrosis of atrial cardiomyocytes, etc

Flecainide is a good anti-arrhythmic agent to treat AF. Your dosage also appears to be sufficient. If there are frequent episodes of sustained arrhythmia despite taking this medicine regularly, you may need to consider shifting over to an alternative drug like amiodarone, dronedarone or dofetilide. All these medicines have shown considerable efficacy in the maintenance of sinus rhythm.

The spike in the BP can happen if you were anxious or under stress. It can also happen if the antihypertensive agent Isradipine (dynacirc) was not enough to control the BP. Since your doctor has switched over to another agent, Diltiazem, you will need to monitor your BP closely over the next month to ensure that the values are remaining in the normal range.

Diltiazem will also help to prevent a rapid rate in case there is a recurrence of AF. This is so because it has properties that slow conduction across the AV node and thus, can prevent a rapid ventricular response.

I hope this answers your query. Feel free to contact me for any further clarifications.
With regards,
Dr RS Varma
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions